Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 14, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Nov 3, 2018, 3:52 AM EDT. It took effect at Nov 4, 2018, 4:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2018, 3:52 AM EDT (07:52 UTC)
- In effect from
- Nov 4, 2018, 4:00 AM EST
- Expired
- Nov 5, 2018, 1:00 AM EST
- In force
- 21 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
838 WHUS73 KGRR 030752 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 352 AM EDT Sat Nov 3 2018 LMZ844>849-031600- /O.UPG.KGRR.GL.A.0003.181104T0900Z-181105T0000Z/ /O.NEW.KGRR.GL.W.0014.181104T0900Z-181105T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 352 AM EDT Sat Nov 3 2018 ...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 4 AM to 7 PM EST Sunday. the Gale Watch is no longer in effect. * WINDS...Southeast Gales to 35 knots late Saturday night into Sunday evening. * WAVES...3 to 5 feet late Saturday night building to 5 to 7 feet on Sunday. The highest waves will be offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DUKE
5 follow-up statements
074 WHUS73 KGRR 031939 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 339 PM EDT Sat Nov 3 2018 LMZ844>849-040345- /O.CON.KGRR.GL.W.0014.181104T0900Z-181105T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 339 PM EDT Sat Nov 3 2018 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... * WINDS...Southeast Gales to 35 knots late tonight into Sunday evening. * WAVES...3 to 5 feet late tonight building to 5 to 7 feet on Sunday. The highest waves will be offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
270 WHUS73 KGRR 040133 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 933 PM EDT Sat Nov 3 2018 LMZ844>849-040945- /O.CON.KGRR.GL.W.0014.181104T0900Z-181105T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 933 PM EDT Sat Nov 3 2018 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY... * WINDS...Increasing to southeast Gales to 35 knots late tonight into Sunday evening. * WAVES...2 to 5 feet late tonight building to 6 to 8 feet on Sunday. The highest waves will be offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
393 WHUS73 KGRR 040841 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 341 AM EST Sun Nov 4 2018 LMZ844>849-041645- /O.EXT.KGRR.GL.W.0014.181104T0900Z-181105T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 341 AM EST Sun Nov 4 2018 ...GALE WARNING NOW IN EFFECT UNTIL 1 AM EST MONDAY... * WINDS...southeast gales increasing to 35 knots this morning and continuing into this evening. * WAVES...building to 3 to 6 feet today and to 5 to 8 feet late tonight. The highest waves will be offshore today, but will build in all areas overnight as the wind shifts more on shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DUKE
828 WHUS73 KGRR 042035 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 335 PM EST Sun Nov 4 2018 LMZ844>849-050445- /O.CON.KGRR.GL.W.0014.000000T0000Z-181105T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 335 PM EST Sun Nov 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WINDS...southeast gales to 35 knots. * WAVES...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
286 WHUS73 KGRR 050240 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 940 PM EST Sun Nov 4 2018 LMZ844>849-051045- /O.CON.KGRR.GL.W.0014.000000T0000Z-181105T0600Z/ /O.NEW.KGRR.SC.Y.0053.181105T0600Z-181105T1400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 940 PM EST Sun Nov 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST MONDAY... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect from 1 AM to 9 AM EST Monday. * WINDS...southeast gales to 35 knots veering south to 30 knots late at night. * WAVES...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 3, 3:30 AM EDT, 22 minutes earlier.
Area forecast discussion, Nov 3, 3:30 AM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 AM EDT Sat Nov 3 2018 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 330 AM EDT Sat Nov 3 2018 Active weather is expected over the course of the next 7 days. 3 main weather systems are in the forecast with a low pressure system moving through the Great Lakes region on Sunday, a strong low on Tuesday and a cold front ushering in winter weather for late in the week into next weekend. Rain is expected to break out late tonight and persist into Sunday. The rain may mix with some light snow across Central Lower Michigan late tonight before changing to all rain. A short lived break in the precipitation will come Sunday night into Monday. A strong fall low pressure system will traverse the area on Tuesday bringing rainfall from Monday night through Tuesday night. Much colder air filters in behind a cold front late in the week with snow showers becoming more prevalent for Friday into Saturday. High temperatures will be up and down the next 7 days, peaking on Tuesday well into the 50s and bottoming out next Friday and Saturday in the 30s. Normal highs are around 50 to the lower 50s so much of the next 7 days will be below normal. && .DISCUSSION...(Today through next Friday) Issued at 330 AM EDT Sat Nov 3 2018 Forecast concerns pertain to precipitation chances and type with multiple systems (Sunday, Tuesday and Thursday night/Friday moving through the area in the next 7 days. The first system to affect the area moves in tonight with some colder air in place at the onset. There may be a mix with some snow over Central Lower Michigan late tonight, but not expecting much if any snow accumulation. As the warmer air moves in aloft, any mix should change over to all rain Sunday morning. We have high pops (90 percent) in the forecast Sunday afternoon into Sunday night as a steadier band of rain moves through the forecast area. A strong southerly low level jet of 50 knots will be aiding moisture transport along and ahead of the cold front. The strongest system of the next 7 days will move through the area Monday night through Tuesday night. A fairly typical strong fall low, with it deepening into the 980's millibars as it moves through Michigan. It looks like a driving rain at times with the warm front affecting the area Monday night the cold front on Tuesday and lake generated precipitation Tuesday night. All the models are not consistent in bringing a strong low through the area. It looks like mainly a rain event. The final system is a bit more uncertain, but what follows behind it is not. There are discrepancies in timing of a cold front late in the week, but Thursday night into Friday morning is the highest likelihood of frontal passage at this time. Cold air flows in behind this system to the tune of -12C at 850mb via the ECMWF. With lake temps drifting down toward +10C, we will see strong over lake instability with delta T's in excess of 20C. Lake effect snow looks like a decent bet at this point for Friday into Saturday this upcoming week. This signal has been in the models for multiple days, so confidence is building in a surge of colder air into next weekend. Bottom line, a fairly active week with temperatures cooler than normal on most days. Tuesday will be the exception in the strong southerly flow. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 127 AM EDT Sat Nov 3 2018 VFR stratocu will cover the TAF sites today. Light lake effect rain showers were seen on radar west of MKG, but these showers will remain off shore. && .MARINE... Issued at 330 AM EDT Sat Nov 3 2018 We will be issuing a Gale Warning for late Saturday night through Sunday in a tight southerly gradient during that time frame. Winds are forecast to hit 40 knots around 1000ft off the deck during that time frame with even stronger winds out over the open water. So, this Gale maybe a bit marginal in the nearshore waters, but to close to not issue the Gale Warning. Winds and waves will remain up Sunday night into Monday with winds below gale force so we will obviously need a Small Craft Advisory on the back end of the gale. The next system comes in quickly on the heels of the Sunday system with strong winds expected on Tuesday. At this point another Gale Warning looks likely. If the system deepens more going forward in the models it there could be a few storm force gusts for a short time Tuesday afternoon. We have some time to watch the evolution of that system though. A stormy time of year on the Great Lakes, as always. && .HYDROLOGY... Issued at 142 PM EDT Fri Nov 2 2018 Most places will stay dry through Saturday evening. A couple of low pressure systems will bring chances for rain through the middle of next week. Rain may be heavy at times Monday night and Tuesday. Light rain showers, possibly mixed with light snow initially, will spread into the area ahead of the first system early Sunday morning through late Sunday night. Total rain amounts by late Sunday night look to range between 0.10 and 0.50 inches, with the highest amounts north and west of a line from Holland to Harrison. Any rises on rivers should be within their banks. A stronger low pressure system passing through the area will then likely provide rain area-wide Monday night through Tuesday evening. There is still quite a bit of uncertainty with the storm track and how much rain will fall, however. At this time, it looks as if rainfall totals Monday night through Tuesday may reach up to an inch, with locally higher totals where thunderstorms occur. Rain may become heavy at times. This second batch of rain will need to be monitored for possible rises on area rivers, and we could see water pond in low-lying and poor drainage areas, and roads. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Gale Warning from 4 AM to 7 PM EST Sunday for LMZ844>849. && SYNOPSIS...Duke DISCUSSION...Duke AVIATION...04 HYDROLOGY...HLO MARINE...Duke
Hazardous weather outlook, Nov 2, 9:54 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 954 PM EDT Fri Nov 2 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040200- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 954 PM EDT Fri Nov 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday It will likely become very windy Sunday with gusts near 35 mph. Thunderstorms are possible Tuesday. Also it will likely be windy Tuesday into Tuesday evening, wind gusts over 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-040200- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 954 PM EDT Fri Nov 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gale force winds are possible Saturday night into Sunday. A much stronger storm Tuesday may have thunderstorms but there is a good chance for gales again Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.